Postmenopausal women who take anastrozole (Arimidex) for 5 years as adjuvant therapy for breast cancer experience a 6% to 8% reduction in bone mineral density (BMD) in the lumbar spine and hip
ATLANTAPostmenopausal women who take anastrozole (Arimidex) for 5 years as adjuvant therapy for breast cancer experience a 6% to 8% reduction in bone mineral density (BMD) in the lumbar spine and hip, on average, a new analysis shows. However, those who have normal BMD at the start of treatment are unlikely to become osteoporotic.
Robert E. Coleman, MBBS, MD, presented the findings at the 2006 ASCO meeting (abstract 511). "Anastrozole, of course, is a highly potent nonsteroidal aromatase inhibitor and has been shown to suppress postmenopausal estradiol levels by approximately 97%, so one would anticipate that this would have effects on bone health," he said.
Dr. Coleman, of the University of Sheffield, UK, and his colleagues analyzed data from a bone subprotocol embedded in the ATAC (Arimidex, Tamoxifen, Alone or in Combination) trial. In the trial, postmenopausal women who had undergone initial treatment for invasive breast cancer were randomly assigned to 5 years of adjuvant therapy with anastrozole or tamoxifen or the combination (an arm that was subsequently discontinued). The study showed that anastrozole was significantly more effective than tamoxifen in preventing breast cancer recurrence. [See box on page 61 for the most recent report of ATAC safety data.]
Analyses of the bone subprotocol were based on 81 patients in the anastrozole arm and 86 patients in the tamoxifen arm who did not have osteoporosis and were not taking bisphosphonates at the start of the trial. At baseline, about 57% of patients had osteopenia.
After 5 years of treatment, women in the tamoxifen group had a roughly 2% increase in BMD of the lumbar spine from baseline, on average, but those in the anastrozole group had an approximate 6% decrease, Dr. Coleman said. Similarly, women in the tamoxifen group has essentially no change in BMD of the total hip at that time point, but their counterparts in the anastrozole group had lost about 8%. Differences between treatment groups were significant for both sites.
Overall, four patients in the anastrozole arm (5%) and one patient in the tamoxifen arm (1%) had developed osteoporosis at the 5-year time point. But importantly, Dr. Coleman noted, "no patient with normal bone at baseline became osteoporotic after the 5 years of treatment, so that all the cases of osteoporosis were, as you might have expected, from the osteopenic cohort."
Recapping fracture data from the entire ATAC trial at a median follow-up of 68 months, which have been published (Lancet 365:60-62, 2005), Dr. Coleman noted that about 11% of anastrozole-treated patients experienced a fracture, compared with nearly 8% of tamoxifen-treated patients, a significant difference. "But I would draw your attention to the bone fracture rate, which is only a little over 2% per year with anastrozole, compared to 1.5% with tamoxifen. So the frequency of fractures is actually quite low," he said.
Furthermore, Dr. Coleman said, "the increase in fracture incidence occurs very early on, within the first few months of treatment, certainly within the first year. . . . That increased fracture incidence persists throughout the administration of anastrozole, but there is clearly a suggestion that when you complete the treatment and withdraw anastrozole, the fracture rate goes back toward the baseline values as bone turnover settles down again."
Summing up the findings of the bone subprotocol analysis as they apply to anastrozole therapy, Dr. Coleman commented, "One could give [patients with normal BMD at baseline] reasonable confidence that they would not come to any harm and concentrate on lifestyle issues and calcium and vitamin D. . . . Patients at risk for clinically relevant BMD loss during therapy can be easily identified and should be managed according to evolving clinical guidelines, which would include advice on exercise, lifestyle, calcium, and vitamin D supplementation, and, in some situations, use of bisphosphonates."